Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 92, NWS Aberdeen, SD

July 21, 2000Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 21, 2000, 5:58 PM CDT for Lyman County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 5:58 PM CDT (22:58 UTC)
Expired
Jul 21, 2000, 6:45 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:15 PM CDTHail 0.75Vivian, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS53 KABR 212259
SVRABR
SDC085-212345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
558 PM CDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JONES COUNTY...OR ABOUT 17 MILES EAST OF
  MURDO...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN LYMAN COUNTY THROUGH 630 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:05 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 21, 2:05 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
205 PM CDT FRI JUL 21 2000

MAIN FORECAST CHALLENGE IS CLOUD COVER TONIGHT INTO SATURDAY
MORNING. 18Z SURFACE ANALYSIS SHOWED HIGH PRESSURE OVER THE EASTERN
DAKOTAS WITH A DECENT LINE OF THUNDERSTORMS DEVELOPING SOUTHWEST OF
THE CWA. NONE OF THE MODELS DID A REAL GREAT JOB WITH THE
PRECIPITATION TODAY...BUT AVN AND ETA WERE THE CLOSEST WITH THE
POSITIONS OF SURFACE FEATURES THROUGH THIS FORECAST PERIOD AND WILL
GENERALLY FOLLOW.

TONIGHT...THE HIGH PRESSURE SYSTEM OVER THE EASTERN DAKOTAS WILL
REMAIN IN PLACE WITH A WEAK STATIONARY FRONT OVER SOUTHWESTERN SOUTH
DAKOTA. A DECENT SHORTWAVE WILL MOVE INTO THE SOUTHWEST PART OF THE
STATE WITH WEAK PVA LINGERING OVER THE NORTHWEST. THIS MAY KEEP SOME
CLOUDS IN DURING THE NIGHT...BUT EXPECT ANY THUNDERSTORM ACTIVITY TO
REMAIN SOUTH AND WEST OF THE CWA WITH THE SHORTWAVE. LIGHT WINDS AND
WET GROUND MAY ALLOW SOME FOG TO DEVELOP TOWARD MORNING.

SATURDAY...THE HIGH SLOWLY BEGINS TO SHIFT TO THE EAST...BUT MOST OF
THE CWA WILL REMAIN UNDER THE INFLUENCE OF IT. THE SHORTWAVE TO THE
WEST SLIDES INTO NEBRASKA AS AN UPPER RIDGE BUILDS OVER THE ROCKIES.
CWA REMAINS UNDER NORTHWEST FLOW WITH DRIER AIR MOVING IN. EXPECT
JUST A FEW CLOUDS AROUND.

SATURDAY NIGHT AND SUNDAY...THE SURFACE HIGH INTENSIFIES AND PUSHES
OVER THE GREAT LAKES AS LOW PRESSURE OVER WESTERN CANADA BEGINS TO
SLIDE SOUTHEAST. THE UPPER RIDGE ALSO SLIDES EAST WITH ENERGY THEN
SLIDING OVER IT AND TO THE EAST OF THE CWA. H85 TEMPS RISE SLIGHTLY
AND AN INCREASING SURFACE GRADIENT SHOULD ALLOW SOUTH WINDS TO CARRY
WARMER AIR BACK INTO THE CWA.

...EXTENDED DISCUSSION...
EXTENDED MODELS IN FAIRLY GOOD AGREEMENT MONDAY AND TUESDAY...AND
BEGIN TO DIVERGE BY WEDNESDAY. MRF/ECMWF/UKMET/CANADIAN/NOGAPS ALL
MOVE A 5H/7H TROF AND AN ASSOCIATED CD FNT EASTWARD ACROSS THE
DAKOTAS MONDAY. USING MRF FOR MORE DETAILED LOOK...FRONT APPEARS TO
HAVE GOOD THETA-E RIDGE ALONG/IN ADVANCE OF IT AT 85H AND 7H. MRF
QPF SHOWS WELL-DEFINED AREA OF PRECIP MOVING THROUGH DURING THE
DAY...ESPECIALLY EASTERN HALF OF SD. TUESDAY EXPECTED TO BE DRY WITH
5H RIDGE AND SFC HIGH PRESSURE BRIEFLY BUILDING BACK IN BEHIND
FRONT/TROF. ADDED A CHANCE OF THUNDERSTORMS LATE IN PIR AREA ON
WEDNESDAY...AS BOTH NOGAPS AND CANADIAN MODELS LOOKED VERY SIMILAR
IN BRINGING 7H TROF UP TOWARD S-CNTL SD AROUND THIS TIME. THEIR
QPF FIELDS ALSO SHOWED A SIGNIFICANT AREA OF PRECIP DEVELOPING BY
LATE WED AFTN. MEX TEMPS LOOK FINE AND GENERALLY FOLLOWED.

.ABR...NONE

PARKIN/LORENS

N

In the hours before

Local storm report, Jul 21, 1:36 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
136 PM CDT FRI JUL 21 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    3 SE OKATON               SD   1.00 INCH HAIL
07/21/00   JONES

1240 PM    5 SE OKATON               SD   1.25 INCH HAIL
07/21/00   JONES

JL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:30 PM CDTSevere Thunderstorm WarningABRJones30 min
Jul 21, 5:19 PM CDTSevere Thunderstorm WarningABRJones56 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.